Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Buffalo, NY

April 12, 2008Cattaraugus County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Apr 12, 2008, 12:51 AM EDT for Cattaraugus County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2008, 12:51 AM EDT (04:51 UTC)
Expired
Apr 12, 2008, 1:15 AM EDT
In force
24 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 64 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 1:10 AM EDTHAIL 0.755 W Machias, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 120451
SVRBUF
NYC009-120515-
/O.NEW.KBUF.SV.W.0014.080412T0451Z-080412T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1251 AM EDT SAT APR 12 2008

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK

* UNTIL 115 AM EDT

* AT 1245 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF ASHFORD
  HOLLOW...OR 15 MILES NORTHWEST OF SALAMANCA...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHFORD HOLLOW BY 100 AM EDT...

LAT...LON 4252 7847 4228 7832 4225 7894 4232 7900
TIME...MOT...LOC 0451Z 247DEG 56KT 4234 7880

$$

RSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:27 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 11, 11:27 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1127 PM EDT FRI APR 11 2008

.SYNOPSIS...
LOW PRESSURE OVER LOWER MICHIGAN AND AN ASSOCIATED WARM FRONT
STRETCHING EAST ACROSS NEW YORK STATE WILL DRIFT EAST TONIGHT...WITH
PERIODS OF RAIN AND POSSIBLE THUNDERSTORMS. THE LOW WILL MOVE EAST
OF THE AREA DURING SATURDAY...WITH SHOWERS LINGERING OVERNIGHT. A NORTH
TO NORTHEAST FLOW OF COLDER AND DRIER AIR WILL PREVAIL SUNDAY. HIGH
PRESSURE WILL BUILD EAST AND BRING FAIR AND COOL WEATHER MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOLID LINE OF CONVECTION OVER WESTERN LAKE ERIE AND NORTHCENTRAL
OHIO ALONG THE COLD FRONT WITH SCATTERED THUNDERSTORMS FORMING IN
THE WARMER AIR AHEAD OF THE FRONT. WILL MAINTAIN THE SCATTERED TSRA
BECOMING CATEGORICAL TSRA SCENARIO FROM 00Z THROUGH 06Z-09Z...THEN
DIMINISHING COVERAGE OF SHRA LATER DURING THE LATE OVERNIGHT HOURS
THROUGH EARLY SATURDAY MORNING. CURRENT FORECAST LOOKS TO BE RIGHT
ON TRACK.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE UPPER LOW OVER WISCONSIN THIS EVENING FLATTENS SATURDAY AND
ALLOWS THE SURFACE LOW TO WITHDRAW EAST, BUT THE UPPER TROUGH
LINGERS SATURDAY NIGHT, WITH THE BAROCLINIC ZONE CROSSING THE AREA.
THE TROUGH AXIS FINALLY MOVES SOUTH OF THE AREA SUNDAY WITH ONLY THE
NORTH COUNTRY KEEPING A CHANCE OF LINGERING SHOWERS. TEMPERATURES
WILL BE COLD ENOUGH FOR SNOW TO MIX IN LATER SATURDAY NIGHT, BUT THE
PRECIPITATION WILL BE DIMINISHING AND NO SIGNIFICANT ACCUMULATION IS
NOT EXPECTED. SUNDAY WILL BE THE COLDEST DAY...SOME 10 TO 12 DEGREES
BELOW NORMAL. HIGH PRESSURE AND DRIER AIR WILL BUILD EAST OVER US
SUNDAY NIGHT. CLEARING SKIES WILL LEAD TO OVERNIGHT LOWS BELOW
FREEZING. THE NORTHERLY FLOW WILL KEEP IT COOL IN THE 40S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MONDAY NIGHT WILL CONTINUE ON THE CHILLY SIDE WITH LOWS SOME
5 TO 7 DEGREES BELOW NORMAL WITH LOWS EXPECTED TO BE FROM THE MID
20S TO LOWER 30S. A LARGE DOME OF HIGH PRESSURE EXTEDNDING FROM
THE GULF COAST TO CENTRAL LAKES WILL MOVES EAST AND BRING A
PROLONGED PERIOD OF DRY WEATHER WITH MSTLY SUNNY DAYS AND MNLY CLR
NIGHTS THROUGH THE PERIOD. ON TUESDAY TEMPS SHLD START TO MODERATE
WITH HIGHS IN THE LOWER 50S. TEMPS SHLD WARM TO ABV NORMAL LEVELS
WEDNESDAY THROUGH FRIDAY WITH HIGHS IN THE UPPER 50S TO LOWER 60S
WEDNESDAY AND INTO THE 60S THURSDAY AND FRIDAY.

&&

.AVIATION /03Z THIS EVENING THROUGH WEDNESDAY/...
A COLD FLOW OFF LAKE ONTARIO HAS DROPPED CIGS AND VSBYS DOWN BELOW
AIRPORT LANDING MINIMUMS AT KROC...WITH VLIFR CIGS ALSO FOUND AT
KIAG. THESE CONDITIONS WILL TRASNLATE INTO A SIGNIFICANT IMPACT ON
AIR TRAFFIC AT THOSE TWO SITES UNTIL THE APPROACHING AREA OF
SHRA/TSRA CAN MIX OUT THE LAKE COOLED AIR. VSBYS AND CIGS IN THESE
TWO LOCATIONS SHOULD IMPROVE TO MVFR THEN VFR AFTER ABOUT 06Z.

THE COLD FRONT WITH ITS WEAKENING CONVECTION WILL CROSS THE WESTERN
COUNTIES BETWEEN 04 AND 06Z...WILL CROSS THE FINGER LAKES REGION
BETWEEN 05 AND 07Z AND WILL FINALLY MOVE ACROSS THE ESTERN LK
ONTARIO COUNTIES BETWEEN 07 AND 09Z. SEVERAL HOURS OF MVFR
CONDITIONS ARE EXPECTED DURING THE PASSAGE OF THIS ACTIVITY.

VFR CONDITIONS WILL FOLLOW IN THE WAKE OF THE FRONT FOR MOST OF THE
REGION...EXCEPT FOR JAMESTOWN WHERE MVFR CIGS MAY HOLD ON.

VFR CIGS WILL THEN BE IN PLACE FOR MOST TAF SITES SATURDAY
MORNING...BUT AS THE DAY WEARS ON...A SWATH OF LOW LEVEL MOISTURE IS
EXPECETD TO SAG ACROSS OUR REGION AND LOWER CIGS TO MVFR LEVELS FOR
THE BULK OF THE AFTERNOON AND EVENING.

ALONG WITH THE THUNDERSTORMS TONIGHT...THERE WILL BE SIGNIFICANT LOW
LEVEL WIND SHEAR ISSUES FOR SITES NEAR LAKE ONTARIO. THESE SITES
INCLUDE KART, KIAG AND ESPECIALLY KROC WHERE LIGHT NORTHEAST SFC
WINDS WILL BE TOPPED BY 20-25KT SOUTHWESTERLIES JUST OFF THE DECK
(1-1.5K FT). THIS LOW LEVEL WIND SHEAR THREAT SHOULD END ONCE THE
LINE OF SHRA/TSRA MOVES THROUGH...AS WINDS WILL BECOME MORE ALIGNED
FROM THE SOUTHWEST.

OUTLOOK...
SATURDAY NIGHT...MVFR CIGS AND VSBYS WITH MIXED -SHRA/-SHSN.
SUNDAY...MVFR CIGS POSSIBLE EARLY OTHERWISE VFR.
MONDAY...VFR.
TUESDAY...VFR.

&&

.MARINE...
STRONG NORTHEAST WINDS WILL CONTINUE TONIGHT ON LAKE ONTARIO AS LOW
PRESSURE MOVES EAST FROM THE CENTRAL LAKES. WILL EXTEND SMALL CRAFT
ADVSRYS THROUGH MUCH OF THE NIGHT ON LAKE ONTARIO.

WINDS AND WAVES SHOULD DECREASE TO BELOW SMALL CRAFT RANGE ON
SATURDAY.

OF NOTE IS THE RAPID DIMINISHING OF LAKE ERIE ICE COVER. ANOTHER
CLEAR DAY THURSDAY ALLOWED FOR A GREAT SATELLITE VIEW AND ICE NOW IS
RESTRICTED TO NORTH SHORE OF THE LAKE FROM ABOUT POINT ABINO/PORT
COLBORNE AREA TO BUFFALO...AND EXTENDING SOUTH ABOUT 5 TO 8
MILES...SO MAYBE 100-150 SQ MILES AT MOST. CANT SEE THIS LASTING
MORE THAN ANOTHER FEW DAYS. NORMAL DAY OF ICE OUT AT BUF HARBOR
IS APRIL 14...SO WERE RIGHT ON SCHEDULE.

&&

.HYDROLOGY...
TOTAL QPF EVENT LOOKS TO BE IN THE 0.5 TO 0.75 INCH RANGE OVER MOST
OF THE REGION...WITH A FEW SPOTS POSSIBLY CATCHING A LITTLE MORE.
BULK OF THIS SHOULD FALL THROUGH MIDDAY TODAY WITH ANOTHER SHOT
THIS EVENING.

THIS AMT OF QPF WILL LEAD TO SIGNIFICANT RESPONSES TO RIVERS AND
CREEKS IN WESTERN NY BUT ALL SHOULD STAY WITHIN THEIR BANKS AS
THEY HAVE RECEDED TO MODERATE FLOWS FOR APRIL...AS A WEEK OF DRY
AND WARM WX HAS DONE THE TRICK. ANY QPF OVER 1.5 INCHES WOULD
CAUSE TROUBLE THOUGH.

HOWEVER...THE BLACK RIVER EAST OF LK ONTARIO CONTINUES TO BE A
PROBLEM. A FLOOD WARNING HAS BEEN ISSUED FOR A PORTION OF THE
BLACK RIVER. IT IS EXPECTED TO STAY BELOW FLOOD STAGE AT BOONVILLE
BUT AT WATERTOWN IT IS FORECAST TO GO ABV FLOOD STAGE OF 10 FEET
EARLY SATURDAY MORNING AND CREST ARND 10.5 FEET EARLY SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LOZ042-043.

&&

SYNOPSIS...APB
NEAR TERM...APB/WCH
SHORT TERM...APB
LONG TERM...JJP
AVIATION...RSH
MARINE...JJP
HYDROLOGY...
Hazardous weather outlook, Apr 11, 1:19 PM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT FRI APR 11 2008

NYZ001>008-010>014-019>021-085-121730-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
119 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-121730-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
119 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Apr 12, 12:22 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1222 AM EDT SAT APR 12 2008

NYZ001-002-010>012-019>021-085-120530-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
1222 AM EDT SAT APR 12 2008

...GUSTY THUNDERSTORM WINDS POSSIBLE THROUGH 2 AM...

SHOWERS AND THUNDERSTORMS WITH MODERATE AMOUNTS OF RAIN WILL
CROSS THE WESTERN COUNTIES OF THE STATE THROUGH 2 AM. SOME OF THE
STORMS COULD CONTAIN WIND GUSTS TO 45 MILES AN HOUR. ALONG WITH
THE GUSTY WINDS AND BURSTS OF RAIN...THERE WILL BE SOME OCCASIONAL
CLOUD TO GROUND LIGHTNING.

RSH
Special weather statement, Apr 12, 12:46 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT SAT APR 12 2008

NYZ003-013-014-120600-
MONROE-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...GENESEO...CANANDAIGUA
1246 AM EDT SAT APR 12 2008

...GUSTY THUNDERSTORM WINDS POSSIBLE THROUGH 2:30 AM...

SHOWERS AND THUNDERSTORMS OVER THE NIAGARA FRONTIER AT 12:45 AM
WILL MOVE ACROSS THE GENESEE VALLEY AND WESTERN FINGER LAKES
REGIONS BETWEEN 1:00 AM AND 2:30 AM. MANY OF THE STORMS WILL
CONTAIN MODERATE AMOUNTS OF RAIN...WITH SOME STORMS ALSO PRODUCING
WIND GUSTS TO 45 MILES AN HOUR. THERE WILL BE SOME OCCASIONAL
CLOUD TO GROUND LIGHTNING AS WELL.

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:15 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Wyoming30 min
Apr 12, 1:34 AM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario26 min
Apr 12, 1:43 AM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming32 min
Apr 12, 1:56 AM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne19 min
Apr 12, 2:08 AM EDTSpecial Marine WarningBUF37 min
Apr 12, 2:37 AM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Oswego23 min
Apr 12, 3:11 AM EDTSevere Thunderstorm WarningBUFLewis, Oswego34 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.